Thunderstorm Wind, Dewey
- When
- June 7, 4:00 PM MST
- Where
- Dewey County, 0.98 mi W of Bear Creek
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.070, -101.470
Several thunderstorms brought some high winds along with very heavy rains which caused flash flooding across parts of north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several thunderstorms brought some high winds along with very heavy rains which caused flash flooding across parts of north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 1:40 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT THU JUN 7 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PCPN CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR TNT WE HAVE A COUPLE AREAS THAT NEED TO BE WATCHED. FIRST OFF IS A SFC LOW LOCATED NEAR KMBG WITH A PSEUDO WARM FRONT ACROSS SOUTHERN NORTH DAKOTA. ML CIN IS FAIRLY LOW ACROSS THIS REGION DUE TO DIABATIC HEATING AND DECENT SFC DEWPOINTS. A FEW STORMS HAVE ALREADY POPPED THIS AFTERNOON. HOWEVER SHEAR IS PRETTY PATHETIC WITH 0-6KM BULK SHEAR LESS THAN 20 KNOTS. THUS THUNDERSTORMS INTO THE EVENING HOURS COULD BE A LITTLE PULSEY IN THE GENERAL VCNTY OF THE ND/SD BORDER. LOOKING OUT WEST MOST MODELS DO FORM A LINE OF STORMS THAT TRACKS EAST ACROSS THE MO VALLEY BEFORE LIKELY FALLING APART OVER THE JAMES VALLEY. A COUPLE MODELS NAMELY THE GEM/GFS DO MAINTAIN A WEAK MCS ACROSS THE NORTHEAST CWA LATE. DUE TO UNCERTAINTY AND ONLY A MODEST LLJ TNT...WILL SIDE WITH MODELS SUGGESTING STORMS WILL HAVE A ROUGH TIME GETTING INTO THE EAST...THUS HAVE LOWERED POPS FROM PREVIOUS FORECAST. FOR FRIDAY THE MODELS SUGGEST A LULL IN THE ACTIVITY UNDER BUILDING HEIGHTS AND THUS FOR NOW WILL LIMIT PCPN MENTION. HOWEVER FOR FRIDAY NIGHT THE SFC/H85 WARM FRONT SHOULD BEGIN MARCHING BACK NORTH AND CANT RULE OUT SOME ELEVATED ACTIVITY AHEAD OF EML ADVECTING OFF THE WESTERN HIGH PLAINS. SATURDAY STILL LOOKS CAPPED PER GFS SOUNDINGS AND WARMTH IN THE MID LEVEL THERMAL RIDGE. SATURDAY NIGHT LOOKS FAIRLY CAPPED TOO...BUT CONVERGENCE IN ADVANCING COLD FRONT MIGHT BE JUST ENOUGH TO POP A STORM OR TWO SO WILL KEEP SLIGHT CHANCE IN THE FORECAST. AS FOR TEMPERATURES IT WILL BE QUITE WARM THROUGH THE FIRST HALF OF THE WEEKEND WITH ABOVE NORMAL TEMPERATURES EXPECTED. SATURDAY IS EXPECTED TO BE THE WARMEST DAY UNDER VERY HOT RIDGE ALOFT. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS SHOW A COLD FRONT TRACKING ACROSS THE AREA ON SUNDAY WITH NOT MUCH MOISTURE TO WORK WITH. FRONT IS A RATHER QUICK MOVER AS WELL SO NOT EXPECTING TOO MUCH IN THE WAY OF PRECIP WITH IT. WILL MAINTAIN SMALL POPS IN THE FORECAST MAINLY ALONG THE NORTHERN AND EASTERN CWA. MODELS THEN GO INTO MUCH DISAGREEMENT BEGINNING AS SOON AS MONDAY. GFS IS MUCH FURTHER SOUTH WITH A POTENT LOW TRACKING EASTWARD NEAR THE INTERNATIONAL BORDER...AND BRINGS DOWN MUCH COOLER AIR COMPARED TO THE EC. 12Z EC IS MUCH FARTHER NORTH WITH THE SURFACE LOW AND THUS KEEPS THE AIR MASS BEHIND THE COLD FRONT A BIT WARMER. GENERALLY STUCK WITH ALL BLEND TEMPS AT THIS POINT. SURFACE HIGH THEN SLIDES THROUGH TUESDAY INTO WEDNESDAY...BUT AGAIN THERE ARE DIFFERENCES OF ABOUT 12 HOURS OF MOVEMENT OF LARGER SCALE SYNOPTIC FEATURES. INHERITED ALL BLEND POPS SHOW POPS TOWARDS THE END OF THE PERIOD BUT EC IS RATHER QUIET ACROSS THE REGION. GFS A BIT MORE ACTIVE BUT THIS REMAINS TO BE SEEN. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. BY AROUND 00Z...SCT TSRA EXPECTED ACROSS WESTERN AND EVENTUALLY INTO CENTRAL SD. THESE COULD AFFECT KMBG AND KPIR. FARTHER EAST ACROSS KABR AND KATY...TSRA THREAT MUCH MORE UNCERTAIN AND MODELS SUGGESTING MOST OF THE ACTIVITY WILL DIE OFF UPON REACHING THE JAMES VALLEY. WILL CONTINUE TO MONITOR. FOR NOW...HAVE LEFT OUT ANY MENTION OF TS FOR KABR AND KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 336 AM CDT THU JUN 7 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 336 AM CDT THU JUN 7 2012 /236 AM MDT THU JUN 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY AND INTO THE OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE HAIL AND STRONG WINDS...THOUGH THE MAIN THREAT WILL BE FOR HEAVY RAIN AS WEAK WINDS ALOFT SUGGESTS STORMS WILL BE SLOW MOVING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS BECOME LESS FAVORABLE FOR THUNDERSTORMS FRIDAY WITH HIGH PRESSURE NOSING INTO THE REGION FROM THE NORTH. SATURDAY WILL SEE VERY WARM TEMPERATURES ALOFT TO CAP CONVECTION. IF ANY STORMS DID FORM IN THIS ENVIRONMENT...LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
9 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Seventy mph winds removed the roof from an outbuilding.
Seventy mph winds took out several windows on the west side of the house, tipped over a horse trailer, and tore some shingles off the roof. Pea-sized hail along with the wind damaged some crops.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Seventy-seven mph winds downed some trees and took part of the roof off of the building.
Sixty mph winds were estimated.
Heavy rain caused flash flooding of several roads. The roads did receive some damage.
Significant water was running downhill and over county roads with water filled tierd dams.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391658, 391662, 391656, 391665, 391668, 391672, 391675, 391677, 391679, 391621, 391633.